advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Marshall, Minnesota, USA:

I have type 1 diabetes, and for the past two weeks, I have been treating low blood sugars with glucose tablets on average five per week. By the end of the first week, I began having abdominal cramps and nausea which has been continuous. I feel this way most of the time regardless of what my blood sugars are. Can the frequent daily use of glucose tablets cause this?

Answer:

If you are asking can the ongoing ingestion of glucose tablets cause your intestinal symptoms, the answer is a qualified "maybe." There are intestinal "motility" problems (e.g., "dumping syndrome") that can be associated with poorly controlled diabetes, but I would not expect that in a teen.

Glucose tablets, per se, would not cause this. Other sweetener substitutes, such as various sugar-alcohols (e.g."sorbitol") notoriously can cause intestinal cramping and other symptoms as can similar conditions such as lactose intolerance. I would also consider celiac disease. Regardless, you should have an evaluation.

DS

DTQ-20030114212547
Original posting 1 Feb 2003
Posted to Hypoglycemia and Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.